Nebraska, 2013High Wind in Nebraska, April 14, 2013
April 14, 2013 · NWS CYS · 1 event in 1 county or zone
An intense low pressure system over the northern Plains generated strong northwest winds over much of the western Nebraska Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system over the northern Plains generated strong northwest winds over much of the western Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 14, 2:19 PM MST, 16 minutes earlier.
Area forecast discussion, Apr 14, 2:19 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
319 PM MDT SUN APR 14 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 200 PM MDT SUN APR 14 2013
A POTENT MIDLVL SHORTWAVE TROUGH OVER THE NORTHERN PLAINS CONTINUES
TO RESULT IN ISOLATED TO WIDELY SCATTERED SNOW SHOWERS ACROSS MUCH
OF THE AREA THIS AFTN. SEASONABLY COLD TEMPS ALOFT WITH 700 MILLIBAR
TEMPS AT OR BELOW -10C ARE CONTRIBUTING TO WEAK INSTABILITY...SO A
FEW OF THESE SHOWERS MAY BECOME SOMEWHAT HEAVY THROUGH THE LATE AFTN
OR EARLY EVE HOURS. STRONG WINDS ARE THE SECOND NEAR TERM CONCERN
FOR SOUTHEAST WY AND THE WESTERN NE PANHANDLE. LLVL GRADIENTS WILL
STAY STRONG THROUGH EARLY EVE WITH THE 700 MILLIBAR CAG-CPR GRADIENT
AROUND 55 METERS. A FEW GUSTS TO 50 MPH ARE POSSIBLE THROUGH THE
REST OF THE DAY...BUT BELIEVE WINDS WILL DIMINISH AFTER SUNSET WITH
THE LOSS OF LLVL MIXING.
ATTENTION THEN SHIFTS TO A POTENTIALLY SIGNIFICANT WINTER STORM SET
TO IMPACT THE CENTRAL ROCKIES AND HIGH PLAINS OVER THE NEXT SEVERAL
DAYS. A COMPLICATED SCENARIO AS DEEP TROUGHING BECOMES ESTABLISHED
OVER THE WESTERN CONUS. A 120 KT H25 JET STREAK COMBINED WITH
INCREASINGLY DIFFLUENT FLOW ALOFT AND NUMEROUS MIDLVL DISTURBANCES
WILL RESULT IN CYCLOGENESIS ALONG A STALLED SFC FRONTAL BOUNDARY
DRAPED FROM WEST-TO-EAST ACROSS NORTHERN CO. THIS SETS UP A NEARLY
STATIONARY SFC LOW PRESSURE CENTER TO OUR SW WITH A DEEP EAST TO
NORTHEAST UPSLOPE FLOW DEVELOPING ACROSS THE CWA. ISENTROPIC ASCENT
BECOMES VERY IMPRESSIVE ON MULTIPLE SURFACES AS EARLY AS 12Z TO 18Z
MON WITH STRONG LLVL THETA-E ADVECTION. THIS COMBINED WITH MOIST
UPSLOPE AND PWATS BETWEEN 0.3 AND 0.4 INCH SHOULD SUPPORT MODERATE
TO HEAVY SNOW OVER ALONG THE I80 CORRIDOR EAST OF CYS AS EARLY AS
MON AFTN. THE MOUNTAINS WILL LIKELY SEE PCPN QUITE A BIT SOONER AS
DYNAMICS WILL ARRIVE THERE FIRST.
SNOW WILL SPREAD NORTHEAST ACROSS THE CWA THROUGH MON NIGHT AND WILL
LIKELY BECOME HEAVY AT TIMES GIVEN STRONG UPPER-LEVEL DIVERGENCE AND
FRONTOGENETICAL FORCING ESSENTIALLY ANCHORED OVER THE CWA FOR A LONG
PERIOD OF TIME. STORM PERSISTS WELL INTO THE EXTENDED PERIOD...BUT
DO NOT DOUBT THE POTENTIAL FOR SOME IMPRESSIVE SNOWFALL BETWEEN MON
AFTN AND EARLY WED MORNING. MODELS ARE IN REMARKABLE AGREEMENT WITH
QPF VALUES GENERALLY BETWEEN 1 AND 2 INCHES. 700 MILLIBAR TEMPS WELL
BELOW ZERO WOULD SUGGEST SNOW RATIOS AROUND 15 TO 1...SO A FAIRLY
WIDESPREAD AREA WILL PROBABLY SEE AMOUNTS WELL IN EXCESS OF ONE
FOOT. 3-DAY ACCUMULATIONS FROM THE HPC WWD ARE ALSO APPROACHING 20
INCHES FOR MUCH OF SOUTHEAST WY. GIVEN THE EARLIER START TIME OF
THE EVENT AND LIKELIHOOD OF SIGNIFICANT ACCUMULATIONS...WILL ISSUE
A WINTER STORM WARNING FOR THE MOUNTAINS AND THE INTERSTATE 80
CORRIDOR BETWEEN CHEYENNE AND THE NEBRASKA STATE LINE. WESTERN
CARBON COUNTY HAS NOT DONE WELL IN THESE FLOW REGIMES RECENTLY...
SO HAVE OPTED TO GO WITH A SNOW AND BLOWING SNOW ADVISORY THERE.
AN ADVISORY ALSO SEEMED REASONABLE FOR THE SARATOGA AREA WITH GOOD
DOWNSLOPE WEST OF THE SNOWY MOUNTAINS.
THE INITIAL VALID TIME OF OUR WARNING AND ADVISORY PRODUCTS WILL BE
THROUGH 00Z WED. LATER SHIFTS WILL MORE THAN LIKELY NEED TO EXTEND
THE VALID TIME AS THE STORM WILL LIKELY PERSIST THROUGH MUCH OF THE
DAY ON WED. IN THE INTEREST OF AVOID PUBLIC CONFUSION THOUGH...ONLY
HIGHLIGHTED THE NEAR TERM THREAT FOR THE TIME BEING.
.LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 200 PM MDT SUN
APR 14 2013
MODELS IN VERY GOOD AGREEMENT THROUGH THE MEDIUM AND LONG RANGE
WITH A SIGNIFICANT SPRING SNOW STORM CONTINUING ACROSS PORTIONS OF
THE FORECAST AREA THROUGH TUESDAY AND INTO WEDNESDAY...ESPECIALLY
THE SOUTHERN HALF OF THE AREA. THIS STORM WILL BE A LONG DURATION
EVENT WITH GENERALLY LIGHT SNOW WITH SNOWFALL RATES LESS THAN 1
INCH PER HOUR. HOWEVER...NUMEROUS SHORTWAVE DISTURBANCES ALOFT AND
THE MAIN STORM SYSTEM PUSHING ACROSS THE AREA WILL AID TO INCREASE
SNOWFALL RATES AT TIMES WITH PERIODS OF HEAVY SNOW EXPECTED.
NOT MANY CHANGES TO PREVIOUS FORECAST PACKAGE. STILL EXPECT THE
COLD FRONT TO STALL OVER THE CENTRAL ROCKIES INTO EARLY TUESDAY
WITH LIGHT TO MODERATE SNOWFALL. SNOW MAY BECOME HEAVY AT TIMES AS
THE FIRST AND SECOND SHORTWAVES QUICKLY MOVE NORTHEAST. THE ONLY
MINOR CHANGE TO MODEL SOLUTIONS IS THE FRONT LIFTING NORTHWARD AS
A WARM FRONT ON TUESDAY. THIS IS BECAUSE MODELS ALSO SHOW THE MAIN
STORM SYSTEM DIGGING A BIT FURTHER SOUTH ACROSS THE GREAT BASIN
AND NEAR THE 4 CORNERS REGION...WITH SOME WARM AIR ADVECTION
OCCURRING. THEREFORE...TUESDAY HIGH TEMPERATURES ARE LIKELY TO BE A
FEW DEGREES WARMER THAN PREVIOUSLY EXPECTED AND THE AREA OF STEADY
SNOWFALL MAY BE DISPLACED A BIT FURTHER NORTH FOR A SHORT PERIOD
OF TIME ON TUESDAY...BEFORE THE LAST SHORTWAVE AND MAIN STORM
BEGIN TO IMPACT THE AREA LATE TUESDAY. THIS LULL IN THE SNOWFALL
MAY NOT HAVE MUCH OF AN IMPACT AT ALL IN TERMS OF TOTAL SNOW
ACCUMULATIONS SINCE MODELS...ESPECIALLY THE GFS AND SREF...SHOW MORE
DYNAMICS AND ENHANCED LIFT AS THE MAIN STORM SYSTEM MOVES TOWARDS
THE AREA. THIS WILL LIKELY BE THE SECOND CHANCE OF LOCALLY HEAVY
SNOWFALL AND WILL BE CONFINED TO AREAS ALONG AND EAST OF THE
LARAMIE RANGE. HELD DOWN ACCUMULATIONS A BIT ON TUESDAY...DUE TO
SOME DRIER AIR ALOFT PUSHING ACROSS THE AREA. HOWEVER...SNOWFALL
RATES WILL QUICKLY INCREASE BY TUESDAY EVENING AND MAY LINGER WILL
INTO WEDNESDAY BASED ON CURRENT GUIDANCE WITH VERY GOOD LLVL
CONVERGENCE AND UPSLOPE FLOW.
ALTHOUGH WINDS WILL NOT BE AS MUCH AS AN IMPACT COMPARED TO THE
EVENT LAST WEEK...EASTERLY WINDS WILL BECOME SUSTAINED BETWEEN 20
TO 30 MPH LATE MONDAY NIGHT AND TUESDAY AND LIKELY CONTINUE
THROUGH WEDNESDAY. HOWEVER...SIGNIFICANTLY HIGHER GUSTS ARE NOT
REALLY EXPECTED AT THIS TIME.
EXTENDED THE WINTER STORM WATCH FURTHER NORTHEAST FOR TUESDAY.
THERE IS ENOUGH CONFIDENCE FOR SIGNIFICANT SNOW ACCUMULATIONS FOR LOCATIONS
SUCH AS THE NORTHERN LARAMIE RANGE...TORRINGTON...AND EASTWARD
INTO MOST OF THE WESTERN NEBRASKA PANHANDLE BEGINNING LATE MONDAY
NIGHT. WILL LIKELY NEED TO EXTEND THE WATCH AND POSSIBLE WARNINGS
FURTHER NORTHWARD TO INCLUDE CONVERSE EASTWARD TO DAWES
COUNTIES...AND EXTEND THE HEADLINES INTO WEDNESDAY SINCE MORE
SNOWFALL IS EXPECTED.
FAIRLY CONFIDENT THAT BY LATE WEDNESDAY NIGHT...SNOW WILL
DIMINISH IN INTENSITY AND END AS THE LLVL FLOW BECOMES MORE
WESTERLY RESULTING IN DRIER CONDITIONS. MODELS INDICATE NORTHWEST
FLOW WILL CONTINUE THROUGH THE END OF THE WEEK AND INTO NEXT
WEEKEND. ALTHOUGH TEMPERATURES WILL MODERATE SOME...TEMPERATURES
WILL LIKELY REMAIN WELL BELOW NORMAL FOR THIS TIME OF THE YEAR DUE
TO SNOW PACK AND COOLER FLOW ALOFT WITH HIGHS STRUGGLING TO REACH
THE MIDDLE 40S BY FRIDAY. A WEAK PACIFIC UPPER LEVEL TROUGH IS EXPECTED
TO PUSH ACROSS THE NORTHERN AND CENTRAL ROCKIES ON
SATURDAY...RESULTING IN ANOTHER POTENTIAL OF OF RAIN/SNOW ACROSS
THE FORECAST AREA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY)
ISSUED AT 1001 AM MDT SUN APR 14 2013
AREAS OF SNOW SHOWERS OVER THE NORTHEAST PART OF THE CWA WILL
GRADUALLY TAPER OFF AND END FROM SOUTHWEST TO NORTHEAST OVER THAT
AREA THIS AFTERNOON. MVFR CEILINGS AND MVFR OR IFR VISIBILITIES
WILL BE ASSOCIATED WITH THE ACTIVITY ESPECIALLY EARLY THIS
AFTERNOON. OTHERWISE...VFR CONDITIONS CAN BE EXPECTED OVER THE
CWA THROUGH EARLY TONIGHT. THE HIGHER PEAKS IN THE MOUNTAINS WILL
BE OBSCURED. IFR CEILINGS AND VISIBILITIES IN SNOW WILL DEVELOP
OVER THE CWA FROM NORTH TO SOUTH MONDAY AND MONDAY NIGHT. THOSE
LOW CONDITIONS WILL CONTINUE FOR MUCH OF THE CWA THROUGH
WEDNESDAY.
WEST TO NORTHWEST SURFACE WINDS WILL GUST AS HIGH AS 40 KNOTS OVER
THE CWA UNTIL 00Z.
&&
.FIRE WEATHER...
ISSUED AT 520 AM MDT SUN APR 14 2013
A FEW LIGHT SNOW SHOWERS POSSIBLE IN THE MOUNTAINS AND NORTHERN
PORTIONS OF THE FORECAST AREA...OTHERWISE DRY TODAY AND TONIGHT.
INCREASE CHANCES FOR SNOW NEAR THE COLORADO BORDER MONDAY MORNING
WITH SNOW EXPECTED TO SPREAD NORTH MONDAY NIGHT AND BECOME
WIDESPREAD OVER SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. SNOW
TO CONTINUE INTO WEDNESDAY BEFORE TAPERING OFF.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH WEDNESDAY
MORNING FOR WYZ103-105-107-108.
WINTER STORM WARNING FROM NOON MONDAY TO 6 PM MDT TUESDAY FOR
WYZ106-110-115>119.
WINTER WEATHER ADVISORY FROM NOON MONDAY TO 6 PM MDT TUESDAY FOR
WYZ104-109-111-113.
WINTER STORM WARNING FROM 6 AM MONDAY TO 6 PM MDT TUESDAY FOR
WYZ112-114.
NE...WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR NEZ002-003-019>021-
054-055-095-096.
WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH WEDNESDAY
MORNING FOR NEZ003-019>021-054-055-096.
&&
SHORT TERM...HAMMER
LONG TERM...TJT
AVIATION...WEILAND
FIRE WEATHER...HAMMERHazardous weather outlook, Apr 14, 3:11 AM MST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
411 AM MDT SUN APR 14 2013
WYZ101>119-151030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
411 AM MDT SUN APR 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST OR NORTHWEST WINDS WILL BLOW ACROSS THE AREA TODAY BUT
SHOULD DIMINISH EARLY THIS EVENING. SOME GUSTS AROUND 50 MPH ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW-MOVING LOW PRESSURE SYSTEM IS EXPECTED TO PRODUCE PERIODS
OF SNOW ACROSS THE AREA MONDAY INTO WEDNESDAY. TOTAL SNOWFALL
AMOUNTS COULD BE RATHER HIGH IN SOME AREAS DUE TO THE RATHER LONG
PERIOD OF TIME SNOW IS EXPECTED. A WINTER STORM WATCH IS CURRENTLY
IN EFFECT FOR PARTS OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-151030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
411 AM MDT SUN APR 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR MUCH OF TODAY AS STRONG AND GUSTY
NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP BY LATE THIS MORNING.
SOME GUSTS AROUND 45 MPH ARE LIKELY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW-MOVING LOW PRESSURE SYSTEM IS EXPECTED TO PRODUCE PERIODS
OF SNOW ACROSS THE AREA MONDAY INTO WEDNESDAY. TOTAL SNOWFALL
AMOUNTS COULD BE RATHER HIGH IN SOME AREAS DUE TO THE RATHER LONG
PERIOD OF TIME SNOW IS EXPECTED. A WINTER STORM WATCH IS CURRENTLY
IN EFFECT FOR PARTS OF THE AREA MONDAY EVENING THROUGH WEDNESDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Apr 14, 11:26 AM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1226 PM MDT SUN APR 14 2013
WYZ101>110-113-115>119-142300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...MUDDY GAP...
MEDICINE BOW...BORDEAUX...GLENDO...WHEATLAND...CHUGWATER...
GUERNSEY...TORRINGTON...RAWLINS...SINCLAIR...HANNA...ARLINGTON...
ELK MOUNTAIN...SARATOGA...ENCAMPMENT...RIVERSIDE...LARAMIE...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER...CHEYENNE...BURNS...CARPENTER...ALBIN...PINE BLUFFS
1226 PM MDT SUN APR 14 2013
...STRONG WINDS WILL CONTINUE OVER MUCH OF SOUTHEAST WYOMING
THIS AFTERNOON...
WEST TO NORTHWEST WINDS WILL BE SUSTAINED AT 25 TO 35 MPH OVER
MUCH OF SOUTHEAST WYOMING THIS AFTERNOON WITH GUSTS AS HIGH AS 50
MPH. THE WINDS WILL DIMINISH EARLY THIS EVENING.
AT NOON...THE CHEYENNE AIRPORT RECORDED A WIND GUST TO 51 MPH...
RAWLINS HAD A GUST TO 52 MPH AND SARATOGA 45 MPH.
MOTORISTS TRAVELING IN SOUTHEAST WYOMING THIS AFTERNOON SHOULD BE
PREPARED FOR THE STRONG WINDS AND SUDDEN GUSTS. THOSE WITH
LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY
CAUTIOUS.
WEILAND
High Wind, Kimball
- When
- April 14, 2:35 PM MST
- Where
- Kimball forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The wind sensor at the Kimball Airport measured a gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, April 14, 2013$100,000 · 2 events
- Blizzard and Winter Storm in North Dakota, April 14 to 15, 201342 events
- Strong Wind in Georgia, April 14, 2013$28,000 · 4 events
- Winter Storm in Minnesota, April 14 to 15, 201324 events
- Winter Storm and Heavy Snow in Colorado, April 14 to 18, 201321 events
- Tornado and Hail in Florida, April 14, 2013$22,000 · EF0 · 3 events
- Winter Storm in North Dakota, April 14 to 15, 201318 events
- Flash Flood in Louisiana, April 14, 2013$20,000 · 1 event
- Damaging Winds in Alabama, April 14, 2013$17,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20139 events
- Tornadoes and Hail in Florida, April 14, 2013EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436740.